Alert archive / Washington / Winter Storm Watches in 2014
Winter Storm Watch 2, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Jan 9, 2014, 2:59 PM PST. It took effect at Jan 11, 2014, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2014, 2:59 PM PST (22:59 UTC)
- In effect from
- Jan 11, 2014, 4:00 AM PST
- Expired
- Jan 10, 2014, 2:25 PM PST
- In force
- Issued by
- NWS Spokane, WA
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Jan 9, 2:47 PM PST, 12 minutes earlier.
Area forecast discussion, Jan 9, 2:47 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
247 PM PST Thu Jan 9 2014
.SYNOPSIS...
A weak system will pass through the region today bringing another
round of mixed precipitation. Mountain wave winds will be a
possibility tonight for the Waterville Plateau and the Wenatchee
area with winds of 25-35mph and gusts to 50mph. A Wind Advisory
has been issued for these areas from 8pm Tonight to 9am Friday.
Another wind storm is expected on Saturday for the entire Inland
Northwest. Much of eastern Washington and north Idaho will have
the chance of wind gusts of 50 mph or more Saturday afternoon and
evening. Saturday's storm system will also bring rain and heavy
mountain snow. Breezy and unsettled conditions will linger into
Sunday and Monday.
&&
.DISCUSSION...
***Strong Winds Possible for the Waterville Plateau and Wenatchee
Areas Tonight into early Friday.***
Tonight and Friday: The region remains in an active pattern
throughout this period as another system in the form of a warm
front will pass through the region today into tonight. As of 2pm, the
front edge of the precipitation band was north to south from
Tonasket to Othello. The system will pass quickly mainly exiting
the area by Tonight. Lingering snow showers will likely remain in
the Panhandle into tomorrow morning. The biggest uncertainty with
this system is where the rain/snow line will be leading to the
precipitation type each area will receive. Confidence is rather
high that areas in the southern and central Basin along with the
Palouse and areas south will see precip fall as rain or a wintry
mix (minus the mountainous areas). The northern Basin east into
the Spokane area will be tricky as temperatures have warmed above
freezing, but wet bulb temps remain below freezing. From this I
would expect the higher elevations around the Spokane area to see
snow such as the South Hill and West Plains whereas areas such as
Spokane will see a wintry mix. Areas to the north should once
again see all snow. Overall snow totals are expected to remain
light due to the quick moving nature of the system. Valley areas
that receive snow will generally remain below the one inch mark,
except for the northern valley which could pick up 1-3 inches. The
Cascades (up to 8") and Panhandle Mtns (up to 7") will see quite
bit more from this system. With the system exiting the region
early tomorrow, the region will get a brief break before the next
system rolls in late Friday.
The winds were the other part of the forecast that brought some
uncertainties to the forecast especially for the east slopes of the
Cascades. Current models indicate a rather good potential for
mountain wave winds tonight into tomorrow with all elements
seeming to be lined up. A stable layer will be present right over
the Cascades overnight and this coupled with the stronger winds at
the ridgetops could lead to potential problems. A Wind Advisory
from 8pm Tonight through 9am Friday has been issued for the
Waterville Plateau and Wenatchee Area to address the potential for
the winds to mix down into the lower elevations. Winds of 25-35mph
with gusts to 50mph are possible. Moving into tomorrow midday we
expect these winds to diminish. For other areas around the region
the winds will remain breezy especially in the Basin, Palouse and
into the Spokane area. /Fliehman
...A STRONG STORM SYSTEM TO PRODUCE HEAVY MOUNTAIN SNOW AND HIGH
WINDS FOR FRIDAY NIGHT THROUGH SUNDAY MORNING...
Friday night through Sunday night: Models are in fairly good
agreement with a storm low pressure system to develop in the Gulf
of Alaska and into the Inland Northwest over the weekend. Current
satellite imagery places the upper level low along 160W longitude.
Strong upper level dynamics is producing a classic looking
baroclinic band stretching across the eastern Pacific between
30-50N latitude. The surface low can be seen at 160W/50N. This
low will gain strength as it races across the eastern Pacific.
A moist warm conveyor belt with subtropical origins will sag into
he Inland Northwest by Friday evening. P-wats with this system are
on the order of 1.25 inches off of the Pacific Ocean. This will
advect in moisture upwards of 220% of normal. Storm warm air
advection and a strong sub-tropical moisture plume will no
doubtingly result in soaring snow levels up to around 4,000 feet
near the Canadian border and to 6,000-7,000 feet further south
across the Central Panhandle Mtns and the Northeast Blue Mtns.
Heavy mountain snow and moderate valley rainfall will blossom
across the region Friday night into Saturday morning. Models indicate
two cold fronts to impact the region. Both of these fronts are
expected to produce very windy conditions across the region. The
first will swing through Saturday morning into early Saturday
afternoon; while the second, will pass through Saturday evening. A
strong pressure gradient and 850 mb winds in the neighborhood of
60 kts will result in some of the strongest winds we have seen in
some time. To top it all off, there is a chance for some surface
based instability off 50-250 J/KG. The NAM is the most aggressive
with this instability and would support the chance for some
isolated thunderstorms to develop behind the initial cold front.
The best instability appears to be across the Palouse, down into
the Northeast Blues and over into the Camas Prairie. Thunderstorms
would provide better mixing and would threaten to mix down
dangerously strong wind gusts above the mixing level between
700-800 mbs where even stronger winds of 65+ kts are located.
Strong and potentially dangerous winds will be the primary threat
with this system. We will issue a High Wind Watch across the
Wenatchee Area, Waterville Plateau and across the Basin into the
Spokane/Coeur d'Alene areas and on the Palouse. This Watch will
also include the Northeast Blue Mountains, Lower Garfield and
Asotin Counties; as well as, the Lewiston Area and Camas Prairie.
Widespread High Winds sustained at 25-35 mph with gusts up to 65
mph will be possible across the High Wind Watch threat area.
Stronger gusts will be possible in any developing thunderstorms,
but confidence is very low at this time for thunderstorms and has
not been added to the forecast at this time. The potential for High
Winds is expected through Saturday night into Sunday morning until
pressure gradients weaken. Although High Winds are not expected on
Sunday, enough of a pressure gradient will be present for Advisory
level low end advisory level winds of sustained 30 mph with gusts
of 45 mph possible.
There will also be a threat for heavy mountain snowfall with this
storm system. This will mainly affect people in the East Slopes of
the Northern Cascades above the 2500 foot level. Although snow
levels will jump up Friday into Saturday, these sow levels are
expected to drop to valley floors behind the cold front on Saturday
afternoon. A Winter Storm Watch has been issued to cover this
hazard. Heavy Mtn snow will also be possible across the ID
Panhandle, but not expected to as big of a threat due to the high
snow levels. Lookout Pass may see some heavy snowfall
accumulations Saturday night as snow levels drop, but will hold
off on a highlight for these areas at this time. /SVH
Monday through Thursday...Lingering northwest flow on the east
edge of long-wave ridge with axis off the coast allows for minor
pops to drone on into Monday and early Tuesday. Tuesday afternoon
pops should decrease substantially and leave a primarily dry
forecast as the storm track gets pushed north by the long-wave
ridge both amplifying and its axis moving within closer proximity
to Eastern Washington. This scenario is short lived however as
both ECMWF and GFS show the ridge getting squashed/flattened for a
spell by a low pressure system with hints of a subtropical
moisture tap, yet the tap has to pass through a substantial ridge
so there is a good possibility it will get elongated and weaken
and not be very effective/efficient, Yet there is enough dynamics
associated with this system passage to bump up the wind and pops
for Wednesday then show the most significant cooling and decreased
pops for Thursday as the long-wave ridge amplifies again with its
ridge axis positioned off the coast and allows for a return to
cooler northwest flow that is void of significant shortwave
migration as this ridge holds the storm track to the north and
east of the forecast area. /Pelatti
&
.AVIATION...
18Z TAFS: Most of the precipitation we saw this morning has moved
to the east and out of the region. Clearing behind this precip has
led to mostly clear skies for portions of Eastern Washington. The next
system looks to enter from the west late this morning into early
afternoon for the western parts including KEAT and KMWH. This will
lower CIGS for these locations and introduce the chance for some
light showers. Much of the Basin will remain shadowed from the
precip and likely only see clouds, but as it approaches Eastern
Washington the band of precip will become more defined. Precip
will likely reach the KGEG/KSFF terminal around 00-01Z Falling as
snow at KGEG and a mix at KSFF. Snow will reach KCOE around 02Z.
Periods of reduced CIGS and VIS will be noticed with the precip. KLWS
and KPUW will likely receive rain or a mix as snow levels will be
to high. Behind the system we will start to see clouds lift. Any
fog potential should be mitigated as the breezy winds will limit
the threat throughout the TAF period. /Fliehman
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 39 33 43 29 38 / 60 10 100 90 60 50
Coeur d'Alene 31 39 32 43 29 39 / 70 20 100 100 80 60
Pullman 35 43 36 45 31 41 / 70 10 90 100 70 60
Lewiston 37 48 38 49 34 46 / 60 10 80 90 50 50
Colville 30 37 33 40 28 37 / 80 10 100 90 50 50
Sandpoint 31 39 33 41 29 36 / 100 50 100 100 80 70
Kellogg 31 38 33 39 30 34 / 100 70 100 100 90 70
Moses Lake 30 42 34 47 28 42 / 20 20 60 40 10 10
Wenatchee 30 42 32 43 28 40 / 20 20 70 60 20 10
Omak 29 37 30 40 25 35 / 40 10 70 80 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...High Wind Watch from late Friday night through Sunday morning
for Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
Perce Counties-Lewiston Area.
WA...Winter Storm Watch from late Friday night through late Saturday
night for East Slopes Northern Cascades.
High Wind Watch from late Friday night through Sunday morning
for Lower Garfield and Asotin Counties-Moses Lake Area-
Northeast Blue Mountains-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
Wind Advisory from 8 PM this evening to 9 AM PST Friday for
Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Jan 9, 6:15 AM PST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 615 AM PST THU JAN 9 2014 IDZ001-004-WAZ037-038-042-043-101500- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 615 AM PST THU JAN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ADDITIONAL LIGHT SNOW ACCUMULATIONS ARE EXPECTED THIS MORNING OVER THE MOUNTAINS OF THE IDAHO PANHANDLE AND OVER THE CASCADE CREST. THE IDAHO PANHANDLE...NORTHEAST WASHINGTON...AND THE NORTH CASCADES WILL RECEIVE ANOTHER ROUND OF LIGHT SNOW THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A POWERFUL STORM SYSTEM WILL BRING LOCALIZED WIND GUSTS OF 50 MPH OR MORE SATURDAY AND SATURDAY NIGHT. MOUNTAIN RIDGE TOPS AND OTHER LOCATIONS EXPOSED TO WEST WINDS WILL HAVE THE BEST CHANCE OF EXPERIENCING STRONG WINDS. POWER OUTAGES AND LOCALIZED DAMAGE TO TREES IS A GOOD POSSIBILITY OVER NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE ON SATURDAY. IN ADDITION TO THE STRONG WINDS...ELEVATIONS ABOVE 4000 FEET WILL HAVE THE POTENTIAL TO RECEIVE A FOOT OR MORE OF SNOW FROM FRIDAY NIGHT THROUGH SUNDAY. IDZ002-003-026-027-WAZ031>036-041-044-101500- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 615 AM PST THU JAN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW ACCUMULATIONS ARE EXPECTED THIS EVENING FROM WILBUR TO DAVENPORT TO SPOKANE. THE MOSCOW AND COEUR D'ALENE AREAS WILL ALSO HAVE THE POTENTIAL FOR ACCUMULATIONS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A POWERFUL STORM SYSTEM WILL BRING STRONG WINDS TO THE INLAND NORTHWEST SATURDAY AND SATURDAY NIGHT. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 55 MPH WILL BE POSSIBLE FROM CENTRAL WASHINGTON TO THE PALOUSE AND WEST PLAINS. THIS STORM HAS THE POTENTIAL TO PRODUCE POWER OUTAGES...DAMAGE TO TREES...AND DANGEROUS CROSS WINDS FOR MOTORISTS.
In the hours before
Local storm report, Jan 9, 10:19 AM PST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1019 AM PST THU JAN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY SNOW Sacheen Lake 48.17N 117.31W
01/09/2014 M4.9 INCH PEND OREILLE WA CO-OP OBSERVER
0412 AM HEAVY SNOW 7 E CHEWELAH 48.29N 117.58W
01/09/2014 E9.0 INCH STEVENS WA PUBLIC
49 DEGREES NORTH SKI RESORT
0506 AM HEAVY SNOW 5 NW SANDPOINT 48.33N 116.64W
01/09/2014 E10.0 INCH BONNER ID PUBLIC
SCHWEITZER SKI RESORT
0511 AM HEAVY SNOW 10 N NEWMAN LAKE 47.92N 117.09W
01/09/2014 E11.0 INCH SPOKANE WA PUBLIC
MOUNT SPOKANE SKI RESORT
0523 AM HEAVY SNOW 4 S MULLAN 47.41N 115.79W
01/09/2014 E9.0 INCH SHOSHONE ID PUBLIC
LOOKOUT PASS SKI RESORT
0600 AM HEAVY SNOW 6 W NEWPORT 48.18N 117.17W
01/09/2014 M4.2 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-9
0600 AM HEAVY SNOW 10 NNE HOPE 48.38N 116.26W
01/09/2014 M6.3 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-22
0700 AM HEAVY SNOW SW DOVER 48.25N 116.61W
01/09/2014 M4.3 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-19
0730 AM HEAVY SNOW SSW METALINE FALLS 48.86N 117.37W
01/09/2014 M5.0 INCH PEND OREILLE WA TRAINED SPOTTER
COCORAHS WA-PO-10
0740 AM HEAVY SNOW BONAPARTE LAKE CAMPGROU 48.98N 117.36W
01/09/2014 E4.0 INCH PEND OREILLE WA CO-OP OBSERVER
0751 AM HEAVY SNOW SSW METALINE FALLS 48.86N 117.37W
01/09/2014 U5.0 INCH PEND OREILLE WA TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL
0800 AM HEAVY SNOW STEHEKIN 48.35N 120.73W
01/09/2014 M5.0 INCH CHELAN WA CO-OP OBSERVER
0800 AM HEAVY SNOW HOLDEN VILLAGE 48.20N 120.77W
01/09/2014 M5.2 INCH CHELAN WA CO-OP OBSERVER
&&
JFOXThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:50 PM PST | Freezing Rain Advisory | OTX | Adams, Grant | 3 hr |
| Jan 9, 2:51 PM PST | High Wind Watch | OTX | Adams, Asotin, Chelan, Douglas, Garfield, Grant and 4 more | 24 hr |
| Jan 9, 2:51 PM PST | Wind Advisory | OTX | Chelan, Douglas, Grant | 18 hr |
Nearby
Winter Storm Watches in Washington, 2014Every winter storm watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.